Alert archive / Wyoming / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Riverton, WY

August 16, 2014Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at Aug 16, 2014, 8:52 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Aug 17, 2014, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2014, 8:52 PM MDT (02:52 UTC)
In effect from
Aug 17, 2014, 12:00 PM MDT
Expired
Aug 17, 2014, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3649 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WWUS85 KRIW 170252
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
852 PM MDT SAT AUG 16 2014

...VERY DRY AND BREEZY TO WINDY CONDITIONS EXPECTED ACROSS
CENTRAL AND SOUTHERN WYOMING TODAY...

.VERY DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS CENTRAL AND
SOUTHERN WYOMING FROM NOON SUNDAY THROUGH THE EARLY EVENING HOURS.
THIS WILL INCLUDE FREMONT...SWEETWATER AND NATRONA COUNTIES. THESE
PARAMETERS WILL COMBINE WITH CRITICALLY DRY VEGETATION TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS.

WYZ279-280-283-289-300-171000-
/O.NEW.KRIW.FW.W.0007.140817T1800Z-140818T0200Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
NATRONA COUNTY/CASPER BLM-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-CASPER MOUNTAIN-
852 PM MDT SAT AUG 16 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 279...280...
283...289 AND 300...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TO 8 PM MDT SUNDAY.

* AFFECTED AREA...FIRE WEATHER ZONES 279...280...283...289 AND 
  300.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...A POTENTIAL FOR AN INCREASE IN FIRE BEHAVIOR FOR ANY 
  NEW OR ONGOING FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
3 follow-up statements
318 
WWUS85 KRIW 170840
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
240 AM MDT SUN AUG 17 2014

...VERY DRY AND BREEZY TO WINDY CONDITIONS EXPECTED ACROSS
CENTRAL AND SOUTHERN WYOMING TODAY...

.VERY DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS CENTRAL AND
SOUTHERN WYOMING FROM NOON TODAY THROUGH THE EARLY EVENING HOURS.
THIS WILL INCLUDE FREMONT...SWEETWATER AND NATRONA COUNTIES. THESE
PARAMETERS WILL COMBINE WITH CRITICALLY DRY VEGETATION TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS.

WYZ279-280-283-289-300-172200-
/O.CON.KRIW.FW.W.0007.140817T1800Z-140818T0200Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
NATRONA COUNTY/CASPER BLM-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-CASPER MOUNTAIN-
240 AM MDT SUN AUG 17 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 279...280...283...289 AND 300...

* AFFECTED AREA...FIRE WEATHER ZONES 279...280...283...289 AND 
  300.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...A POTENTIAL FOR AN INCREASE IN FIRE BEHAVIOR FOR ANY 
  NEW OR ONGOING FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
719 
WWUS85 KRIW 172055
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT SUN AUG 17 2014

...VERY DRY AND BREEZY TO WINDY CONDITIONS EXPECTED ACROSS
CENTRAL AND SOUTHERN WYOMING THROUGH THIS EVENING...

.VERY DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS CENTRAL AND
SOUTHERN WYOMING THROUGH THE EARLY EVENING HOURS. THIS WILL
INCLUDE FREMONT...SWEETWATER AND NATRONA COUNTIES. THESE
PARAMETERS WILL COMBINE WITH CRITICALLY DRY VEGETATION TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS.

WYZ279-280-283-289-300-180200-
/O.CON.KRIW.FW.W.0007.000000T0000Z-140818T0200Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
NATRONA COUNTY/CASPER BLM-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-CASPER MOUNTAIN-
255 PM MDT SUN AUG 17 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 279...
280...283...289 AND 300...

* AFFECTED AREA...FIRE WEATHER ZONES 279...280...283...289 AND 
  300.

* WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...A POTENTIAL FOR AN INCREASE IN FIRE BEHAVIOR FOR ANY 
  NEW OR ONGOING FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
186 
WWUS85 KRIW 180202
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
802 PM MDT SUN AUG 17 2014


WYZ279-280-283-289-300-180315-
/O.EXP.KRIW.FW.W.0007.000000T0000Z-140818T0200Z/
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
NATRONA COUNTY/CASPER BLM-UPPER WIND RIVER BASIN/WIND RIVER BASIN-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-CASPER MOUNTAIN-
802 PM MDT SUN AUG 17 2014

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 279...280...283...289 AND 300...

WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY HAS RECOVERED ABOVE
CRITICAL THRESHOLDS ACROSS MOST OF THE AREA THIS EVENING.  

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 16, 7:58 PM MDT, 54 minutes earlier.

Area forecast discussion, Aug 16, 7:58 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
758 PM MDT SAT AUG 16 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY

AN AREA OF LOW PRESSURE WILL HELP TO FLATTEN THE RIDGING OVER THE
FORECAST AREA THIS EVENING...BRINGING SOME ZONAL FLOW. THIS FLOW
PATTER WILL GENERALLY REMAIN DRY...THOUGH A FEW SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY EVENING
HOURS...MAINLY ACROSS EXTREME NORTHERN WYOMING.

THE AREA OF LOW PRESSURE HELPING TO FLATTEN THE RIDGE WILL MOVE
FURTHER EAST THROUGH SUNDAY...ALLOWING SOME RETURN OF NORTHWEST FLOW
TO THE FORECAST AREA. THIS FLOW WILL PERMIT A BIT MORE MOISTURE TO
RETURN TO THE AREA...WITH A FEW SHOWERS AND THUNDERSTORMS
POSSIBLE...MAINLY OVER THE CENTRAL MOUNTAINS. SLIGHTLY COOLER
TEMPERATURES EXPECTED ON SUNDAY...THOUGH NOT MUCH VARIANCE FROM
THOSE TEMPERATURES EXPERIENCED TODAY.

GUSTY WIND WILL REMAIN THROUGH THE EARLY EVENING HOURS...ESPECIALLY
ACROSS SOUTHERN WYOMING. LIGHT WIND EXPECTED THROUGH THE OVERNIGHT
HOURS...WITH A RETURN OF GUSTY WIND POSSIBLE BY EARLY SUNDAY
AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

HIGH PRESSURE RIDGE ALOFT WILL EXTEND NORTH FROM FOUR CORNERS HIGH
SUNDAY NIGHT WITH LIMITED MOISTURE IN WESTERLY FLOW INTO THE WESTERN
MOUNTAINS. MONDAY THE RIDGE ALOFT BEGINS TO SHIFT EAST WITH A SLIGHT
INCREASE IN SUBTROPICAL MONSOON MOISTURE ADVECTING NORTH INTO
WESTERN WYOMING AS A PACIFIC LOW PRESSURE TROUGH MOVES INLAND INTO
THE PACIFIC NORTHWEST.  THERE WILL BE INCREASED SHOWER AND
THUNDERSTORM ACTIVITY MAINLY IN THE WESTERN MOUNTAINS IN THE
AFTERNOON AND EVENING. TUESDAY THE PACIFIC TROUGH WILL DEEPEN AND
SHIFT EAST PROVIDING A BETTER SHEAR ENVIRONMENT ALONG WITH COLD AIR
ADVECTION ALOFT HELPING TO DESTABILIZE THE AIR MASS IN THE AFTERNOON
FOR A CONTINUATION OF INCREASED CONVECTION.  OVERALL TEMPERATURES
WILL COOL. THE PACIFIC TROUGH WILL CONTINUE TO DEEPEN AND SHIFT EAST
INTO THE NORTHERN ROCKIES WITH INCREASED SOUTHWEST FLOW ALOFT ON
WEDNESDAY. WITH A CONTINUATION OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS MOST NUMEROUS IN THE NORTHWEST. AS THE PACIFIC TROUGH
MOVES WAST ACROSS MONTANA AND WYOMING...COLDER AIR WILL CONTINUE TO
COOL TEMPERATURES WITH CONVECTION MAINLY OVER THE NORTHWEST
MOUNTAINS.  AS THE PACIFIC TROUGH MOVES EAST INTO THE NORTHERN
PLAINS...A HIGH PRESSURE RIDGE WILL SURGE NORTH FROM THE DESERT
SOUTHWEST WITH A RETURN OF THE SUBTROPICAL MONSOON MOISTURE FRIDAY
AND SATURDAY WITH INCREASED SHOWERS AND THUNDERSTORMS WITH SLIGHT
WARMING WITH SOUTH SOUTHWEST FLOW ALOFT.  MODELS START OUT IN FAIR
AGREEMENT THEN START TO DIFFER IN THE STRENGTH AND POSITION OF THE
PACIFIC TROUGH.  PREFER THE MORE PROGRESSIVE GFS OVER THE MORE
CLOSED LOW SCENARIO WITH THE ECMWF AT THIS TIME.

&&

.AVIATION.../00Z ISSUANCE/

WIDESPREAD VFR CONDITIONS EXPECTED ACROSS THE FORECAST AREA
THROUGH 18Z. A FEW SHOWERS OR THUNDERSTORMS MAY BE PRESENT ACROSS
THE FAR NORTHERN REACHES OF THE FORECAST AREA THROUGH
02Z...INFLUENCING TURBULENCE OVER ANY IMPACTED FLIGHT PATHS. A
SLIGHT SURGE OF MOISTURE ANTICIPATED AFTER 18Z SUNDAY...WHICH WILL
INCREASE CLOUD COVER ACROSS MUCH OF THE AREA. A FEW SHOWERS WILL BE
POSSIBLE...MAINLY OVER THE CENTRAL MOUNTAINS. ADDITIONALLY...A FEW
OTHER LOCATIONS WILL SEE SOME INCREASED WIND AFTER 18Z...MAINLY
ACROSS THE SOUTH AND EAST.

&&

.FIRE WEATHER...

GUSTY WIND...DRY CONDITIONS...AND WARM TEMPERATURES WILL LINGER INTO
THE EARLY EVENING HOURS ACROSS SOUTHERN WYOMING. SOME GUSTY WIND
WILL BE POSSIBLE ACROSS ADDITIONAL PORTIONS OF THE FORECAST
AREA...BUT HUMIDITY AND WIND ARE NOT EXPECTED TO BE CRITICAL FOR A
SIGNIFICANT AMOUNT OF TIME. WIND WILL RELAX DURING THE EVENING
HOURS...WITH LIGHT WIND EXPECTED OVERNIGHT. SLIGHTLY COOLER
TEMPERATURES ANTICIPATED MONDAY ACROSS THE AREA...WITH GENERALLY
LIGHT WIND. WIND MAY AGAIN INCREASE DURING THE AFTERNOON
HOURS...ESPECIALLY OVER NATRONA AND SWEETWATER COUNTIES. THIS
SCENARIO MAY NEED TO BE MONITORED THIS EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

&&

SHORT TERM...BRANHAM
LONG TERM...C.BAKER
AVIATION...BRANHAM
FIRE WEATHER...BRAUN
Hazardous weather outlook, Aug 16, 7:56 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
756 PM MDT SAT AUG 16 2014

WYZ001>020-022>030-171100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
756 PM MDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRY AND BREEZY CONDITIONS WILL KEEP FIRE DANGER ENHANCED FOR MUCH OF
THE CENTRAL AND SOUTHERN FORECAST AREA. AN ISOLATED THUNDERSTORM
POSSIBLE OVER EXTREME NORTHERN PORTION OF YELLOWSTONE NATIONAL PARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...AN ISOLATED THUNDERSTORM IS POSSIBLE OVER THE NORTHERN
ABSAROKA AND BIGHORN MOUNTAINS IN ADDITION TO THE WIND RIVER...
GREEN AND RATTLESNAKE MOUNTAINS.

MONDAY THROUGH WEDNESDAY...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS IN THE AFTERNOON AND EVENING.

THURSDAY AND FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
FOR NORTHWEST AND NORTHERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT RAINFALL AMOUNTS AND ANY IMPACTS.
THANK YOU.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.